question-icon

Suggest ways to wean off Oxycodone

default
Posted on Mon, 16 May 2016
Question: hello Im a 50 yr old successful businessman who is blowing everything on a bad 360-450mg day XXXXXXX habitNever used before same old story injured started with percocets then more and more very scared now do i ween down go to hospital detox if so where do u suggest im afraid cold turkey may kill me and i dont have 30 days for rehab as im self employed i could take 7 or 8 days XXXXXXX heard that suboxone will just be a different battle please help
doctor
Answered by Dr. Chintan Solanki (2 hours later)
Brief Answer:
you can taper slowly, suboxone will help

Detailed Answer:
Hello,

Thanks for writing to us.

You want to detox from opioid probably oxycodone (360-450mg day XXXXXXX habit).

Suddenly stopping the opioids will precipitate withdrawal. Opioid withdrawal symptoms like fever, body ache, muscle cramps, sleep disturbance, anxiety, lacrimation, rhinorrhoea are very much uncomfortable. So never go for stopping it cold turkey.

You should reduce 10% dose every 5th day. it will help to prevent withdrawal or very less tolerable symptoms if at they are there.
At any stage if you feel uncomfortable shifting to slight higher dose or indoor management can help.
Suboxone is of course good alternative to oxycodone. As it is long acting it treats oxycodone withdrawals. However ultimately you need to stop suboxone also gradually.

Let me know how do you take the drug at present (dose,duration,frequency with timing)? From this information I can guide you about tapering.


Hope I have answered your query, I will be happy to help further.
Regards,
Dr.Chintan Solanki.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chintan Solanki (5 hours later)
thanx dr. I only take pills orally. usuallly take 3 30mg roxicets every 4 hrs or so. If I entered into a detox facility. What could I expect as far as what method is generally used to detox? Thank you.
doctor
Answered by Dr. Chintan Solanki (4 hours later)
Brief Answer:
indoor and opd based detoxification differs

Detailed Answer:
Hi,

Thanks for follow up.

You are taking almost 90 mg of oxycodone every 4 hours that is approximately 360 to 450 mg per day. This is pretty high dose and I hope there is no acetaminophen combination with oxycodone.

If you go for indoor management (after entering in detox facility) faster tapering is feasible. Withdrawals can be treated with benzodiazepines, NSAIDS like ibuprofen or diclofenac with ranitidine or pentoprazole as well as clonidine and supportive multivitamins and fluids. Depending upon withdrawals they may start suboxone but it is not always necessary. If they go for stopping oxycodone cold turkey suboxone is of course required initially and later on you can taper the suboxone slowly.

You can reduce oxycodone gradually on your own also. First of all you can reduce 15 mg from single dose(from 3 x30 once aday) by taking 2 and half tablets. Every 5th day you can reduce more 15 mg from other single dose. By this way you can reach to 300 mg from 360 mg in 20 days (by taking 2 and half tablets 4 times a day). Same way you can reduce more 60 mg in next 20 days. And likewise you can stop drug completely in more 80 days. This is the slowest possible tapering which may cause very less or no withdrawal at all. You can go faster if you wish depending upon withdrawal you can tolerate. For refill you need to consult your doctor.
In fast tapering at any level if you feel discomfort you can shift to higher previous dose and again restart tapering in slower manner.

Hope this answer will help. You are welcome to clear your doubts.

Above answer was peer-reviewed by : Dr. Naveen Kumar
doctor
Answered by
Dr.
Dr. Chintan Solanki

Psychiatrist

Practicing since :2007

Answered : 2406 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest ways to wean off Oxycodone

Brief Answer: you can taper slowly, suboxone will help Detailed Answer: Hello, Thanks for writing to us. You want to detox from opioid probably oxycodone (360-450mg day XXXXXXX habit). Suddenly stopping the opioids will precipitate withdrawal. Opioid withdrawal symptoms like fever, body ache, muscle cramps, sleep disturbance, anxiety, lacrimation, rhinorrhoea are very much uncomfortable. So never go for stopping it cold turkey. You should reduce 10% dose every 5th day. it will help to prevent withdrawal or very less tolerable symptoms if at they are there. At any stage if you feel uncomfortable shifting to slight higher dose or indoor management can help. Suboxone is of course good alternative to oxycodone. As it is long acting it treats oxycodone withdrawals. However ultimately you need to stop suboxone also gradually. Let me know how do you take the drug at present (dose,duration,frequency with timing)? From this information I can guide you about tapering. Hope I have answered your query, I will be happy to help further. Regards, Dr.Chintan Solanki.